Increase in energy level?

Hello,
I am new to the club and glad to find you all. I am being told that I need a biventricular pacemaker by my EP. My GP is concerned and wants me to take it slow. I've been reading up on my condition, the types of treatments and the meds available. I've read up on ablation, pacemakers, etc., but other than vague reports of "patients reported they felt XX% better" I've not seen direct answers to my main question about energy level.

I have LBBB and a-fib. We didn't know I had this until I almost drowned while snorkeling, back in April...yes just 4 months ago. I had been having some weird palpatations with my heart prior to that but thought they were anxiety related. I'm only 59 and in far better shape, eat better, and live a much healthier lifestyle than my mother who died at 63 from colon cancer and congestive heart failure. I didn't expect to have any problems with my heart.

I feel as if my world has been turned upside down...I'm constantly tired and unable to do things that I'm used to doing such as kayaking, swimming, bicycle riding, etc. I now have to choose which ONE thing I will do each day. Some days I can do more, or at least think I can, and then I am wore out for 2 or 3 days after that. We suspect that some of that is the simvastatin I just got off of, so that may help a bit.

Could you please tell me if after the pacemaker you were able to get back to your life? Can you estimate if your energy level went up 20%, 40%, etc? Did it bring your energy level back up to what you considered normal? How long did it take to get back to normal? I've seen that some of you run and are active.

Thank you, in advance, for your comments.


7 Comments

100%

by Tracey_E - 2008-08-25 07:08:04

My condition is a bit different from yours, I have a complete heart block but no afib. My energy level seriously went up 100% when I got the pm. It took about 6 weeks for full recovery from the surgery and to get the settings on the pm just right, but I felt energized before I was even out of the hospital. I was literally bouncing in the bed, begging to take a walk down the hall. I went from a hr in the low 30's/high 20's, dizzy all the time, barely able to drive most days (can you say procrastinated too long?! LOL) to a perfectly normal hr and active lifestyle (my problem was congenital so I was never active then sick like many here). I'm 41, btw, and got my first pm at 27.

Know that a pacer will not help a-fib. That's only going to be controlled by meds, and the side effects of the meds can be to make you tired. It also takes a while to figure out your dosage because any changes have to be made very slowly. My mom has afib and it took about a year to get her feeling her old self. I'd say she's about 80-85% of what she was. The meds control the fibrillation by keeping your hr down so it gets harder to work out, that's why I'd say she's not 100%. She's 66 and skis like a pro, hikes, bikes, you name it. Other than stopping to catch her breath more than she used to, she's her old self.

It's good that your GP is conservative because some doctors are too quick to jump in and some put in a pm too early. IMO if you are constantly tired, it's time to do it. Don't wait like I did until you're on the verge of cardiac arrest and being rushed to emergency surgery. My decline was so gradual I had no idea how bad it was until I was better. There are downsides, of course. Any of us would be happy to tell you about the surgery and recovery and limitations if you have questions. To me it's a very small price to pay for being active and healthy.

about the same

by debbie54 - 2008-08-25 11:08:18

Hi
Glad to see you found us. i'm 8wks post op. My story, i hurt my hip and through that hospitalization discovered my heart rate was in the low 20s. I had NO symptoms and couldn't believe i had a problem. Doc said if i didn't get the PM i would fall asleep and die. the surgery was devastating to me, very emotional. i was very active as you are, i'm 54, and love to remodel houses. At 6wks started at the gym and begining to get back to normal activity. I was very tired after the surgery and wished I hadn't let them put this horrible thing in me. Now 8wks later i feel great and getting better everyday. i'm not tired anymore. I think a person facing this truely needs to be in a positive frame of mind before surgery, therefore, don't wait until its an emergency situation as TraceyE says. Recovery will be much easier. no matter what, there is an emotional adjustment as well as physical one. Since I had no symptoms i can't say if my energy level is higher than before the pm.

Bless you no matter what you decide.

Debbie

Fatigue and pacemaker

by ElectricFrank - 2008-08-26 01:08:45

First off I would wait for at least a month after getting off the simvastatin. Have they run a liver function test? The statin drugs cause weak muscles and liver problems which can really affect your energy level. The docs take a cavalier attitude about prescribing them. They claim the side effects are so rare as not to be concerned. What they don't tell you is that they only report very serious life threatening levels of side effect. A close relative of mine was having increasing muscle weakness and had to stop skiing. I mentioned the statin problem and he asked his doctor. The doc told him that it couldn't be the problem, but he would run a liver function test if he would feel better. The test came back showing very serious problems. It took almost 6 months off the statins before he could get back to physical exercise again. The blood chemistry from liver problems can also cause afib.
By the way the LBBB isn't really much of a problem unless it progresses to AV block.
I also wonder about the recommendations for a biventricular pacemaker unless you have congestive heart failure. I'm wondering if the EP is in the sales business.

frank

BI VENTRICULAR PACEMAKER

by pete - 2008-08-26 02:08:09

I have a biventricular pacemaker and an AV node ablation. I went from not being able to turn over in bed without gasping and feeling I was drowning to climbing a mountain 12 weeks later. The extraordinary benefits of this treatment are only just being understood. It is true that some patients claim they did not benefit much but most do. Electric Frank is right about the drugs, they are just as likely to make you ill as better. Cheers pete

Energy increase

by bini - 2008-08-26 07:08:43

Welcome to the club, this is a great site for information.

Anyway, I have something very different then your conditions, but I wanted to chime in in case it helps you ease your mind. I suffer from low BP and also have tachy/brady syndrome. This has caused me to faint and have very little energy!
I got a Duel Chamber PM last June and my energy has skyrocketed! I now kayak and love the energy the PM has given me!
Anyway, i hope this helps and again welcome to the club!

Christine

I appreciate the great comments!

by sailingez - 2008-08-26 09:08:43

I want to thank you all for commenting. It's made me feel alot better! The doc who prescribed the simvastatin was not my regular GP, and only saw me for a very brief time in the hospital and one short hospital visit. I didn't like his attitude, so when my reg GP said he wouldn't keep me on the simvastatin because it could be some of the cause of the exhaustion I got busy researching it on the internet. My GP said it was up to the EP to take me off it, but after my research I called my EP and TOLD him I was going off it. My good cholesterol is so good that I hadn't been on anything for it before. I've been off it for 4 days and already seeing improvement. I was only on it for 30 days, thank goodness.

I've learned to really be proactive in my own health care and do copius amounts of research...by the way, my liver function was ok before the simvastatin another reason to be glad I am off the stuff.

I've checked into ablation for the a-fib. My concern there is that I also have GERD and am very concerned about RF ablation. I have checked into cryo-ablation which is not as successful but much safer.

My next EP visit is next week, with a local doc here in York, PA. The next day I go for a second opinion with the #2 guy at John Hopkins in Baltimore. Then a few weeks later back to my GP. I still have heart flutters and was in full blown a-fib again one night a few weeks ago, despite being on sotalol.

I work full time and need to keep my wits about me, my energy level up and my thoughts positive. It's not been easy. But your comments are really helping!

If anyone else wants to add more please do! Thank you all again!

cardiologist says ablation

by sailingez - 2008-09-03 09:09:38

As I promised, I wanted to add the results of my consultation with my cardiologist today. It's been decided that first we will deal with the a-fib via RF ablation first. After that we'll see how it goes and if necessary go with the pm.

I was prepared for either, just didn't want to keep trying meds that deplete my energy, fog my brain, and cause dizzy spells. I am usually an active person who kayaks, sails, walks at 3.5 mph, bicycles, cooks, etc, well, you get the picture. I am glad to finally be moving forward with he prospect of getting off the pills and getting on with my life.

I am still very open to the pm, and do feel that it is something that will have to be in the next few years. The information I have gleaned from this site pertaining to pm has made me much more comfortable with that prospect.

I hope this helps others as well.

You know you're wired when...

Your old device becomes a paper weight for your desk.

Member Quotes

I am just thankful that I am alive and that even though I have this pacemaker it is not the end of the world.